Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Simple birational extensions of the polynomial algebra $\mathbb{C}^{[3]}$


Authors: Shulim Kaliman, Stéphane Vénéreau and Mikhail Zaidenberg
Journal: Trans. Amer. Math. Soc. 356 (2004), 509-555
MSC (2000): Primary 14R10, 14R25
Published electronically: September 22, 2003
MathSciNet review: 2022709
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Abhyankar-Sathaye Problem asks whether any biregular embedding $\varphi:\mathbb{C}^k\hookrightarrow\mathbb{C}^n$ can be rectified, that is, whether there exists an automorphism $\alpha\in{\operatorname{Aut}}\,\mathbb{C}^n$ such that $\alpha\circ\varphi$ is a linear embedding. Here we study this problem for the embeddings $\varphi:\mathbb{C}^3\hookrightarrow \mathbb{C}^4$ whose image $X=\varphi(\mathbb{C}^3)$ is given in $\mathbb{C}^4$ by an equation $p=f(x,y)u+g(x,y,z)=0$, where $f\in\mathbb{C}[x,y]\backslash\{0\}$ and $g\in\mathbb{C}[x,y,z]$. Under certain additional assumptions we show that, indeed, the polynomial $p$ is a variable of the polynomial ring $\mathbb{C}^{[4]}=\mathbb{C}[x,y,z,u]$ (i.e., a coordinate of a polynomial automorphism of $\mathbb{C}^4$). This is an analog of a theorem due to Sathaye (1976) which concerns the case of embeddings $\mathbb{C}^2\hookrightarrow\mathbb{C}^3$. Besides, we generalize a theorem of Miyanishi (1984) giving, for a polynomial $p$ as above, a criterion for when $X=p^{-1}(0)\simeq\mathbb{C}^3$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14R10, 14R25

Retrieve articles in all journals with MSC (2000): 14R10, 14R25


Additional Information

Shulim Kaliman
Affiliation: Department of Mathematics, University of Miami, Coral Gables, Florida 33124
Email: kaliman@math.miami.edu

Stéphane Vénéreau
Affiliation: Université Grenoble I, Institut Fourier, UMR 5582 CNRS-UJF, BP 74, 38402 St. Martin d’Hères cédex, France
Email: venereau@math.mcgill.ca

Mikhail Zaidenberg
Affiliation: Université Grenoble I, Institut Fourier, UMR 5582 CNRS-UJF, BP 74, 38402 St. Martin d’Hères cédex, France
Email: zaidenbe@ujf-grenoble.fr

DOI: http://dx.doi.org/10.1090/S0002-9947-03-03398-1
PII: S 0002-9947(03)03398-1
Keywords: Affine space, polynomial ring, variable, affine modification, birational extension.
Received by editor(s): December 5, 2001
Published electronically: September 22, 2003
Additional Notes: The research of the first author was partially supported by the NSA grant MDA904-00-1-0016
The third author is grateful to the IHES and to the MPI at Bonn (where a part of the work was done) for their hospitality and excellent working conditions
Article copyright: © Copyright 2003 American Mathematical Society